Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 160, NWS Kansas City, MO

July 10, 2017Gentry County, Harrison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 10, 2017, 6:41 PM CDT for Gentry County, Harrison County, Missouri. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2017, 6:41 PM CDT (23:41 UTC)
Expired
Jul 10, 2017, 7:15 PM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gentry County, MO, Harrison County, MO

The radar

The Des Moines radar (KDMX), 164 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:58 PM CDTHAIL 12 Ene Albany, MOPUBLIC REPORTED QUARTER SIZE HAIL EAST OF ALBANY ALONG U.S. HWY 136. RELAYED PER SHERIFF'S DEPT.
Jul 10, 7:10 PM CDTHAIL 1.753 Ne Albany, MOPICTURE VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1502 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

669 
WUUS53 KEAX 102341
SVREAX
MOC075-081-110015-
/O.NEW.KEAX.SV.W.0160.170710T2341Z-170711T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
641 PM CDT MON JUL 10 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northeastern Gentry County in northwestern Missouri...
  Southwestern Harrison County in north central Missouri...

* Until 715 PM CDT

* At 641 PM CDT, severe thunderstorms were located along a line
  extending from near New Hampton to near Albany, moving south at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Albany and New Hampton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4037 9421 4023 9412 4023 9437 4037 9441
TIME...MOT...LOC 2341Z 346DEG 7KT 4031 9423 4030 9434 

HAIL...1.00IN
WIND...60MPH
 
$$

Cutter
3 follow-up statements
022 
WWUS53 KEAX 110001
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
701 PM CDT MON JUL 10 2017

MOC075-081-110015-
/O.CON.KEAX.SV.W.0160.000000T0000Z-170711T0015Z/
Gentry MO-Harrison MO-
701 PM CDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN GENTRY AND WEST CENTRAL HARRISON COUNTIES...

At 701 PM CDT, severe thunderstorms were located along a line
extending from New Hampton to Albany, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Albany and New Hampton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4037 9424 4023 9414 4023 9432 4037 9436
TIME...MOT...LOC 0001Z 333DEG 7KT 4028 9421 4027 9432 

HAIL...1.00IN
WIND...60MPH
 
$$

Cutter
147 
WWUS53 KEAX 110008
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
708 PM CDT MON JUL 10 2017

MOC075-081-110015-
/O.CON.KEAX.SV.W.0160.000000T0000Z-170711T0015Z/
Gentry MO-Harrison MO-
708 PM CDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN GENTRY AND WEST CENTRAL HARRISON COUNTIES...

At 706 PM CDT, severe thunderstorms were located along a line
extending from New Hampton to Albany, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...At 6:58 PM 1 inch hail was reported to the east of Albany. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Albany and New Hampton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4037 9424 4023 9414 4023 9432 4037 9436
TIME...MOT...LOC 0006Z 333DEG 7KT 4027 9420 4026 9431 

HAIL...1.00IN
WIND...60MPH
 
$$

Cutter
460 
WWUS53 KEAX 110017
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
717 PM CDT MON JUL 10 2017

MOC075-081-110027-
/O.EXP.KEAX.SV.W.0160.000000T0000Z-170711T0015Z/
Gentry MO-Harrison MO-
717 PM CDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GENTRY AND WEST
CENTRAL HARRISON COUNTIES HAS EXPIRED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been allowed to expire.

LAT...LON 4037 9424 4023 9414 4023 9432 4037 9436
TIME...MOT...LOC 0017Z 346DEG 7KT 4025 9419 4024 9430 

$$

Cutter

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:21 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 10, 6:21 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
621 PM CDT Mon Jul 10 2017

.Discussion...
Issued at 319 PM CDT MON JUL 10 2017

A few very isolated storms are possible this afternoon and evening
in an area of congested cumulus along a weak frontal boundary just
north of the MO/IA border; however, model soundings indicate a
significant capping inversion and cu continues to stay relatively
flat, so development remains conditional and coverage would be
very limited across our far north. Should anything develop, the
main concern would be brief heavy rain and small hail; cores could
go up quickly in a very unstable environment but deep layer shear
values between 15-20 kts will prevent any real storm organization.

Otherwise, forecast remains on track for heat/humidity concerns
this afternoon through Wednesday, and increasing storm chances
beginning Wednesday night into Thursday. Max heat indices are
still expected to range from 104 to 108 each afternoon, and while
portions of eastern Missouri not included in the advisory may
brush criteria Tuesday, the longevity factor will not be as high
and there is more bust potential with convection trekking across
IA/IL during the morning.

The front which could spark isolated convection this evening will
lift back to the north on Tuesday and Wednesday, then will begin
to gradually push southward as upper-level troughing begins to dig
into the Great Lakes region and a few weak shortwaves dive a bit
further to the south and west than their current track. Timing and
placement of the front are still a bit uncertain but the higher
potential for cloud cover to limit heating and the southward
progression of the front on Thursday provides a fairly clean
delineation for the heat advisory ending Wednesday evening. As the
front moves in, weak upper-level flow and weak convergence along
the front should keep severe potential marginal, but instability
will be readily available and an isolated strong storm can't be
completely ruled out.

Anomalously hot conditions still look possible just beyond the end
of the forecast period, so even though temperatures should settle
closer to normal this weekend, the reprieve will likely be short-
lived.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 621 PM CDT MON JUL 10 2017

VFR conditions will prevail through the next 24 hours. Otherwise,
the wind will back a bit overnight from the prevailing southwest
to the south, remaining a bit breezy Tuesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT Wednesday for KSZ025-102>105.

MO...Heat Advisory until 7 PM CDT Wednesday for MOZ001>006-011>016-
     020>024-028>031-037.

&&

Discussion...Laflin
Aviation...Cutter
Hazardous weather outlook, Jul 10, 5:01 AM CDT, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Mon Jul 10 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Mon Jul 10 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Heat index values are expected to reach 102 to 107 degrees today as
 such...a heat advisory is in effect today through Wednesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Heat index values of 100 to 107 degrees are expected to continue
 Tuesday through Wednesday.

 Thunderstorms will be possible Wednesday night into Thursday the
 chances for severe weather seems low at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 10, 6:02 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
602 PM CDT MON JUL 10 2017

MOZ005-102330-
Harrison MO-
602 PM CDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HARRISON COUNTY
UNTIL 630 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of New Hampton, or 9 miles northwest of Bethany,
moving southeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Martinsville.

This includes Interstate 35 in Missouri between mile markers 95 and
100.

LAT...LON 4035 9393 4024 9410 4039 9421 4045 9411
TIME...MOT...LOC 2301Z 307DEG 11KT 4038 9413

Cutter

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:02 PM CDTSpecial Weather StatementEAXHarrison28 min
Jul 10, 6:10 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Worth35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.